Inventiones mathematicae

, Volume 194, Issue 1, pp 147–254 | Cite as

Local models of Shimura varieties and a conjecture of Kottwitz

  • G. PappasEmail author
  • X. Zhu


We give a group theoretic definition of “local models” as sought after in the theory of Shimura varieties. These are projective schemes over the integers of a p-adic local field that are expected to model the singularities of integral models of Shimura varieties with parahoric level structure. Our local models are certain mixed characteristic degenerations of Grassmannian varieties; they are obtained by extending constructions of Beilinson, Drinfeld, Gaitsgory and the second-named author to mixed characteristics and to the case of general (tamely ramified) reductive groups. We study the singularities of local models and hence also of the corresponding integral models of Shimura varieties. In particular, we study the monodromy (inertia) action and show a commutativity property for the sheaves of nearby cycles. As a result, we prove a conjecture of Kottwitz which asserts that the semi-simple trace of Frobenius on the nearby cycles gives a function which is central in the parahoric Hecke algebra.



The authors would like to warmly thank M. Rapoport, B. Conrad, T. Haines and B. Levin for useful discussions and comments. G.P. is partially supported by NSF grant DMS11-02208. X.Z. is partially supported by NSF grant DMS10-01280.


  1. 1.
    Anantharaman, S.: Schémas en Groupes, Espaces Homogènes et Espaces Algébriques sur Une Base de Dimension 1, sur les groupes algébriques, Soc. Math. France, vol. 33, pp. 5–79. Bull. Soc. Math. France, Paris (1973) Google Scholar
  2. 2.
    Arkhipov, S., Bezrukavnikov, R.: Perverse sheaves on affine flags and Langlands dual group. Isr. J. Math. 170, 135–183 (2009). With an appendix by Bezrukavrikov and Ivan Mirković MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Artin, M.: Versal deformations and algebraic stacks. Invent. Math. 27, 165–189 (1974) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beauville, A., Laszlo, Y.: Un lemme de descente. C. R. Math. Acad. Sci. Paris Sér. I Math. 320(3), 335–340 (1995) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Beilinson, A., Drinfeld, V.: Quantization of Hitchin’s integrable system and Hecke eigensheaves. Preprint.
  6. 6.
    Bernstein, J., Lunts, V.: Equivariant Sheaves and Functors. Lecture Notes in Mathematics, vol. 1578. Springer, Berlin (1994) zbMATHGoogle Scholar
  7. 7.
    Bruhat, F., Tits, J.: Groupes réductifs sur un corps local. II. Schémas en groupes. Existence d’une donnée radicielle valuée. Publ. Math. IHÉS 60, 197–376 (1984) MathSciNetGoogle Scholar
  8. 8.
    Bruhat, F., Tits, J.: Schémas en groupes et immeubles des groupes classiques sur un corps local. Bull. Soc. Math. Fr. 112(2), 259–301 (1984) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bruhat, F., Tits, J.: Groupes algébriques sur un corps local. Chapitre III. Compléments et applications à la cohomologie galoisienne. J. Fac. Sci., Univ. Tokyo, Sect. 1A, Math. 34(3), 671–698 (1987) MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bruhat, F., Tits, J.: Schémas en groupes et immeubles des groupes classiques sur un corps local. II. Groupes unitaires. Bull. Soc. Math. Fr. 115(2), 141–195 (1987) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Chernousov, V., Gille, P., Pianzola, A.: Torsors over the punctured affine line. Am. J. Math. 134(6), 1541–1583 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Colliot-Thélène, J.-L.: Résolutions flasques des groupes linéaires connexes. J. Reine Angew. Math. 618, 77–133 (2008) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Conrad, B.: Reductive group schemes. Notes for the SGA 3 Summer School, Luminy 2011.
  14. 14.
    Deligne, P.: Travaux de Shimura. In: Séminaire Bourbaki, 23ème année (1970/71), Exp. No 389, Lecture Notes in Math., vol. 244, pp. 123–165. Springer, Berlin (1971) CrossRefGoogle Scholar
  15. 15.
    Edixhoven, B.: Néron models and tame ramification. Compos. Math. 81(3), 291–306 (1992) MathSciNetzbMATHGoogle Scholar
  16. 16.
    Faltings, G.: Algebraic loop groups and moduli spaces of bundles. J. Eur. Math. Soc. 5(1), 41–68 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gaitsgory, D.: Construction of central elements in the affine Hecke algebra via nearby cycles. Invent. Math. 144(2), 253–280 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gille, P.: Torseurs sur la droite affine. Transform. Groups 7(3), 231–245 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Görtz, U.: On the flatness of models of certain Shimura varieties of PEL-type. Math. Ann. 321(3), 689–727 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Görtz, U.: On the flatness of local models for the symplectic group. Adv. Math. 176(1), 89–115 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Görtz, U., Haines, T.: The Jordan-Hölder series for nearby cycles on some Shimura varieties and affine flag varieties. J. Reine Angew. Math. 609, 161–213 (2007) MathSciNetzbMATHGoogle Scholar
  22. 22.
    Haines, T.: Test functions for Shimura varieties: the Drinfeld case. Duke Math. J. 106(1), 19–40 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Haines, T.: Introduction to Shimura varieties with bad reduction of parahoric type. In: Harmonic Analysis, the Trace Formula, and Shimura Varieties. Clay Math. Proc., vol. 4, pp. 583–642. Am. Math. Soc., Providence (2005) Google Scholar
  24. 24.
    Haines, T.: The base change fundamental lemma for central elements in parahoric Hecke algebras. Duke Math. J. 149(3), 569–643 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Haines, T., Ngô, B.C.: Nearby cycles for local models of some Shimura varieties. Compos. Math. 133(2), 117–150 (2002) CrossRefzbMATHGoogle Scholar
  26. 26.
    Haines, T., Rapoport, M.: On parahoric subgroups (2008). Appendix to [49] Google Scholar
  27. 27.
    Haines, T., Rostami, S.: The Satake isomorphism for special maximal parahoric Hecke algebras. Represent. Theory 14, 264–284 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    He, X.: Normality and Cohen-Macaulayness of local models of Shimura varieties. Preprint (2012). arXiv:1202.4119
  29. 29.
    Illusie, L.: Autour du théorème de monodromie locale. In: Périodes p-adiques, Bures-sur-Yvette, 1988, Astérisque, vol. 223, pp. 9–57 (1994) Google Scholar
  30. 30.
    Jacobson, N.: A note on hermitian forms. Bull. Am. Math. Soc. 46, 264–268 (1940) CrossRefGoogle Scholar
  31. 31.
    Kisin, M., Pappas, G.: Integral models for Shimura varieties with parahoric level structure, in preparation Google Scholar
  32. 32.
    Kneser, M.: Galois-Kohomologie halbeinfacher algebraischer Gruppen über p-adischen Körpern. II. Math. Z. 89, 250–272 (1965) MathSciNetCrossRefGoogle Scholar
  33. 33.
    Knutson, D.: Algebraic Spaces. Lecture Notes in Mathematics, vol. 203. Springer, Berlin (1971) zbMATHGoogle Scholar
  34. 34.
    Kottwitz, R.: Shimura varieties and twisted orbital integrals. Math. Ann. 269(3), 287–300 (1984) MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Kottwitz, R.: Stable trace formula: cuspidal tempered terms. Duke Math. J. 51(3), 611–650 (1984) MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Kottwitz, R.: Points on some Shimura varieties over finite fields. J. Am. Math. Soc. 5(2), 373–444 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Kottwitz, R.: Isocrystals with additional structure. II. Compos. Math. 109(3), 255–339 (1997) MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Kottwitz, R., Rapoport, M.: Minuscule alcoves for \({\rm GL}_{n}\) and \(G{\rm Sp}_{2n}\). Manuscr. Math. 102(4), 403–428 (2000) MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Landvogt, E.: A Compactification of the Bruhat-Tits Building. Lecture Notes in Mathematics, vol. 1619. Springer, Berlin (1996) Google Scholar
  40. 40.
    Landvogt, E.: Some functorial properties of the Bruhat-Tits building. J. Reine Angew. Math. 518, 213–241 (2000) MathSciNetzbMATHGoogle Scholar
  41. 41.
    Larsen, M.: Maximality of Galois actions for compatible systems. Duke Math. J. 80(3), 601–630 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Laszlo, Y., Sorger, C.: The line bundles on the moduli of parabolic G-bundles over curves and their sections. Ann. Sci. Éc. Norm. Super. (4) 30(4), 499–525 (1997) MathSciNetzbMATHGoogle Scholar
  43. 43.
    Laumon, G.: Vanishing cycles over a base of dimension ≥1. In: Algebraic Geometry, Tokyo/Kyoto, 1982, Lecture Notes in Math., vol. 1016, pp. 143–150. Springer, Berlin (1983) CrossRefGoogle Scholar
  44. 44.
    Lusztig, G.: Singularities, character formulas, and a q-analog of weight multiplicities. In: Analysis and Topology on Singular Spaces, II, III, Luminy, 1981. Astérisque, vol. 101, pp. 208–229. Soc. Math. France, Paris (1983) Google Scholar
  45. 45.
    Mirković, I., Vilonen, K.: Geometric Langlands duality and representations of algebraic groups over commutative rings. Ann. Math. (2) 166(1), 95–143 (2007) CrossRefzbMATHGoogle Scholar
  46. 46.
    Pappas, G.: On the arithmetic moduli schemes of PEL Shimura varieties. J. Algebr. Geom. 9(3), 577–605 (2000) MathSciNetzbMATHGoogle Scholar
  47. 47.
    Pappas, G., Rapoport, M.: Local models in the ramified case. I. The EL-case. J. Algebr. Geom. 12(1), 107–145 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Pappas, G., Rapoport, M.: Local models in the ramified case. II. Splitting models. Duke Math. J. 127(2), 193–250 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Pappas, G., Rapoport, M.: Twisted loop groups and their affine flag varieties. Adv. Math. 219(1), 118–198 (2008). With an appendix by Haines, T. and Rapoport, M. MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Haines, T., Rapoport, M.: Local models in the ramified case. III. Unitary groups. J. Inst. Math. Jussieu 8(3), 507–564 (2009) MathSciNetCrossRefGoogle Scholar
  51. 51.
    Gille, P., Rapoport, M., Smithling, B.: Local models of Shimura varieties, I. Geometry and combinatorics. Handbook of Moduli (to appear). arXiv:1011.5551
  52. 52.
    Philippe, G., Pianzola, A.: Torsors, reductive group schemes and extended affine Lie algebras. Preprint. arXiv:1109.3405 (to appear, Mem. AMS)
  53. 53.
    Prasad, G., Yu, J.-K.: On finite group actions on reductive groups and buildings. Invent. Math. 147(3), 545–560 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Rapoport, M.: A guide to the reduction modulo p of Shimura varieties. Astérisque 298, 271–318 (2005). Automorphic forms. I MathSciNetGoogle Scholar
  55. 55.
    Rapoport, M., Zink, Th.: Period Spaces for p-Divisible Groups. Annals of Mathematics Studies, vol. 141. Princeton University Press, Princeton (1996) Google Scholar
  56. 56.
    Raynaud, M.: Faisceaux amples sur les schémas en groupes et les espaces homogènes. Lecture Notes in Mathematics, vol. 119. Springer, Berlin (1970) CrossRefzbMATHGoogle Scholar
  57. 57.
    Raynaud, M., Gruson, L.: Critères de platitude et de projectivité. Techniques de “platification” d’un module. Invent. Math. 13, 1–89 (1971) MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Richarz, T., Zhu, X.: Appendix to [76] Google Scholar
  59. 59.
    Rostami, S.: Kottwitz’s nearby cycles conjecture for a class of unitary Shimura varieties. Preprint. arXiv:1112.0074
  60. 60.
    Scholze, P.: The Langlands-Kottwitz method and deformation spaces of p-divisible groups. J. Am. Math. Soc. 26(1), 227–259 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Scholze, P., Shin, S.W.: On the cohomology of compact unitary group Shimura varieties at ramified split places. J. Am. Math. Soc. 26(1), 261–294 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Serre, J.-P.: Groupes de Grothendieck des schémas en groupes réductifs déployés. Publ. Math. Inst. Hautes Études Sci. 34, 37–52 (1968) CrossRefzbMATHGoogle Scholar
  63. 63.
    Serre, J.-P.: Galois Cohomology, 5th edn. Lecture Notes in Mathematics, vol. 5. Springer, Berlin (1994) zbMATHGoogle Scholar
  64. 64.
    Seshadri, C.S.: Triviality of vector bundles over the affine space K 2. Proc. Natl. Acad. Sci. USA 44, 456–458 (1958) MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    SGA3: Schémas en groupes. III: In: Structure des schémas en groupes réductifs, Séminaire de Géométrie Algébrique du Bois Marie 1962/64 (SGA 3). Dirigé par M. Demazure et A. Grothendieck. Lecture Notes in Mathematics, vol. 153. Springer, Berlin (1962/1964) Google Scholar
  66. 66.
    SGA7I: Groupes de monodromie en géométrie algébrique. I. In: Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 I); Dirigé par A. Grothendieck. Avec la collaboration de M. Raynaud et D.S. Rim. Lecture Notes in Mathematics, vol. 288. Springer, Berlin (1972) (in French) Google Scholar
  67. 67.
    SGA7II: Groupes de monodromie en géométrie algébrique. II. In: Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 II); Dirigé par P. Deligne et N. Katz. Lecture Notes in Mathematics, vol. 340. Springer, Berlin (1973) (in French) Google Scholar
  68. 68.
    Smithling, B.: Topological flatness of orthogonal local models in the split, even case. I. Math. Ann. 350(2), 381–416 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  69. 69.
    Springer, T.A.: Linear Algebraic Groups, 2nd edn. Modern Birkhäuser Classics. Birkhäuser, Boston (2009) zbMATHGoogle Scholar
  70. 70.
    Steinberg, R.: Endomorphisms of Linear Algebraic Groups. Memoirs of the Am. Math. Soc., vol. 80. Am. Math. Soc., Providence (1968) Google Scholar
  71. 71.
    Thomason, R.W.: Equivariant resolution, linearization, and Hilbert’s fourteenth problem over arbitrary base schemes. Adv. Math. 65(1), 16–34 (1987) MathSciNetCrossRefzbMATHGoogle Scholar
  72. 72.
    Tits, J.: Reductive groups over local fields. In: Automorphic Forms, Representations and L-Functions, Oregon State Univ, Corvallis, Ore, 1977. Proc. Sympos. Pure Math., vol. XXXIII, pp. 29–69. Am. Math. Soc., Providence (1979) CrossRefGoogle Scholar
  73. 73.
    Tsukamoto, T.: On the local theory of quaternionic anti-hermitian forms. J. Math. Soc. Jpn. 13, 387–400 (1961) MathSciNetCrossRefGoogle Scholar
  74. 74.
    Waterhouse, W.C., Weisfeiler, B.: One-dimensional affine group schemes. J. Algebra 66(2), 550–568 (1980) MathSciNetCrossRefzbMATHGoogle Scholar
  75. 75.
    Yu, J.-K.: Smooth models associated to concave functions in Bruhat-Tits theory. Preprint (2002).
  76. 76.
    Zhu, X.: The geometric Satake correspondence for ramified groups. Preprint. arXiv:1107.5762
  77. 77.
    Zhu, X.: On the coherence conjecture of Pappas and Rapoport. Preprint. arXiv:1012.5979

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Dept. of MathematicsMichigan State UniversityE. LansingUSA
  2. 2.Dept. of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations